Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 137, NWS Des Moines, IA

September 12, 20084 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 12, 2008, 9:16 PM CDT for 4 counties in Iowa. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2008, 9:16 PM CDT (02:16 UTC)
Expired
Sep 12, 2008, 11:15 PM CDT
In force
119 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, IA, Lucas County, IA, Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 10:00 PM CDTFLASH FLOODNne Woodburn, IAWATER COVERING ALL ROADS IN WOODBURN.
Sep 12, 10:03 PM CDTFLASH FLOOD3 Nw Derby, IAWATER COVERING MANY ROADS IN WESTERN LUCAS COUNTY. WATER IS OVER 135TH AVE. IN STEVENS FOREST. WATER ALSO BEING REPORTED IN SEVERAL BASEMENTS OVER WESTERN LUCAS COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 130216
FFWDMX
IAC039-117-125-181-130415-
/O.NEW.KDMX.FF.W.0137.080913T0216Z-080913T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 1115 PM CDT

* AT 910 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN CLARKE COUNTY   
  REPORTED FLASH FLOODING FROM CONTINUED MODERATE TO HEAVY RAINFALL
  OVER THE WARNED AREA.  WATER WAS REPORTED OVER THE ROAD IN 
  WOODBURN AND ALSO OVER HIGHWAY 69 ON THE SOUTH EDGE OF OSCEOLA.    
  THE AREA OF HEAVY RAIN IS SLOWLY LIFTING TO THE NORTHEAST.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  VIRGINIA...MELCHER-DALLAS...LUCAS AND LACONA.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4122 9374 4131 9321 4090 9330 4091 9375

$$

BOKSA
1 follow-up statement
000 
WGUS73 KDMX 130316
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT FRI SEP 12 2008

IAC039-117-125-181-130415-
/O.CON.KDMX.FF.W.0137.000000T0000Z-080913T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-CLARKE IA-MARION IA-WARREN IA-
1016 PM CDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHERN WARREN...SOUTHWESTERN MARION...EASTERN CLARKE AND WESTERN
LUCAS COUNTIES...

AT 1010 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED 
MODERATE TO HEAVY RAINFALL .  WATER WAS PONDING ON ALL COUNTY ROADS 
AND WATER IS OVER 135TH ST. IN STEVENS FOREST.  WATER IS ALSO COMING 
INTO BASEMENTS OVER SEVERAL LOCATIONS IN WESTERN LUCAS COUNTY.

IN CLARKE COUNTY WATER WAS STILL OVER THE ROADS IN THE WOODBURN AREA 
AS WELL AS OVER HIGHWAY 69 SOUTH OF OSCEOLA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
VIRGINIA...MELCHER-DALLAS...LUCAS AND LACONA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4122 9374 4131 9321 4090 9330 4091 9375

$$

BOKSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:24 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 12, 3:24 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI SEP 12 2008

.SHORT TERM /TONIGHT/...
FAST SOUTHWESTERLY FLOW ALOFT CONTINUES TO PUMP MOISTURE
NORTHEASTWARD FROM THE PACIFIC AND ULTIMATELY THE REMNANTS OF
TROPICAL STORM LOWELL THAT MOVED THAT ARE CURRENTLY LOCATED OVER
WESTERN TEXAS. UNSEASONABLY HIGH MOISTURE IS IN PLACE...WITH PWAT
VALUES INCREASING TO WELL OVER 2 INCHES BY TONIGHT ACROSS THE
SOUTHERN CWA. DEWPOINTS ACROSS THE CWA. AT THE SURFACE...DEWPOINTS
CONTINUE TO POOL ALONG A SOUTHWEST TO NORTHEAST STATIONARY FRONT
ASSOCIATED WITH A SFC LOW CENTERED OVER CENTRAL/EASTERN KS. WITH THE
MAIN FLOW PARALLEL TO THIS FRONT...ABUNDANT MOISTURE IN PLACE...AND
THE STRONGEST LIFT OVER THE CENTRAL/SOUTHERN CWA THIS EVENING INTO
THE LATE NIGHT HOURS...THE LONG DURATION RAIN EVENT STILL ON TRACK.
AT THIS TIME...RAIN HAS BEEN MAINLY MODERATE THROUGH THE AFTERNOON
HOURS WITH MOST SITES AVERAGING A FEW TENTHS PER HOUR...WITH THE
HEAVIEST RAIN STILL TO THE SOUTH OF THE CWA. AS THE UPPER WAVE
EJECTS EASTWARD FROM THE CENTRAL/NORTHERN ROCKIES THIS EVENING AND
LIFT IS ENHANCED BY THE RIGHT-ENTRANCE REGION OF THE UPPER JET
STREAK EXPECT RAINFALL INTENSITY TO PICK UP ACROSS THE
CENTRAL/SOUTHERN CWA. INSTABILITY ALSO TO INCREASE LATE TONIGHT AS
AN APPROACHING JET STREAK HELPS TO STEEPEN MID LEVEL LAPSE RATES
MAINLY ACROSS THE SOUTHEASTERN THIRD OF THE CWA. IN
ADDITION...LATEST SATELLITE TRENDS WHERE LIFT IS STRONGER TO THE
SOUTH...INDICATE UPWARDS OF AN INCH OR MORE PER HOUR RAINFALL RATES
IN SOME AREAS. WITH WIDESPREAD AMOUNTS OF TWO TO FOUR INCHES OF RAIN
EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE...AND POSSIBILITY FOR
INCREASING RAINFALL RATES/EMBEDDED CONVECTION WILL CONTINUE WITH THE
FLASH FLOOD WATCH THROUGH DAYBREAK SATURDAY.

.LONG TERM /SATURDAY-FRIDAY/...
MODELS HAVE TRENDED TO A FASTER MOVEMENT OF THE RAIN SHIELD OUT OF
OUR AREA SATURDAY MORNING...WITH MAX LIFT PROCESSES SHIFTING EAST
AND NORTHEAST. SO HAVE LOWERED POPS...EXCEPT MAINTAINED HIGH
PERCENTAGES IN THE FAR SOUTHEAST THROUGH THE DAY...AND LOWERED THE
EXPECTED RAINFALL AMOUNTS. HOWEVER...SATURDAY WILL STILL BE MILD AND
MUGGY AS WE AWAIT THE NEXT COLD FRONT WHICH IS NOW DELAYED ABOUT 6
HOURS AND WILL COME THROUGH LATE SATURDAY NIGHT. MODELS ARE IN GOOD
AGREEMENT WITH THE PASSAGE OF THE AN UPPER LEVEL TROUGH SUNDAY...BUT
DIFFERENCES HAVE ARISEN ONCE AGAIN WITH THE EXACT PATH THE REMNANTS
OF HURRICANE IKE WILL TAKE. THE GFS HAS SHIFTED THE PATH FARTHER
NORTH...TAKING THE CENTER OVER ST LOUIS...AND GIVES OUR SOUTHEAST
COUNTIES ADDITIONAL RAINFALL. HOWEVER...THE BULK OF OUR MODEL SUITE
KEEPS ANY SIGNIFICANT RAIN THREAT FROM IKE REMNANTS SOUTHEAST OF OUR
AREA. WE WILL KEEP A MODEST CHANCE OF RAIN FOR THE FAR SOUTHEAST
SATURDAY NIGHT AND SUNDAY TO ALLOW FOR THE POSSIBILITY OF IKES PATH
BRINGING RAIN THAT FAR NORTH.

BEHIND THE COLD FRONT SUNDAY...NORTHWEST WINDS WILL INCREASE AND
MAKE IT FEEL LIKE AUTUMN. TEMPERATURES WILL ONLY RISE 5 TO 10
DEGREES WHILE THE AIRMASS DRIES OUT QUITE A BIT. WILL BE SETTING UP
FOR A CHILLY NIGHT SUNDAY NIGHT AS THE RIDGE BUILDS IN. SFC HIGH
PRESSURE SLOWLY MOVES EAST ACROSS THE REGION EARLY NEXT WEEK...AND
BY THE MIDDLE OF THE WEEK THE UPPER LEVEL RIDGE IS SUPPOSED TO BUILD
OVER THE CENTRAL CONUS. THIS WILL FAVOR A WARMER AND DRY PATTERN. SO
HAVE TRENDED DAYTIME TEMPERATURES UP A FEW DEGRESS...BUT NOT AS WARM
AS THE GFS GUIDANCE WOULD SUGGEST. WILL STILL HAVE SEASONALLY COOL
NIGHTS IN THE MID 40S TO MID 50S.

&&

.AVIATION...12/18Z
RAIN CONTINUE TO PROGRESS NORTHWARD HAVING ALREADY MOVED INTO
KDSM/KOTM...AND EXPECTED TO PUSH INTO KFOD/KALO/KMCW THIS AFTERNOON
INTO THE EVENING HOURS. HEAVIEST PRECIPITATION EXPECTED TO IMPACT
THE KOTM/KDSM LOCATIONS...BUT MAY SNEAK INTO KALO AS WELL. CIGS
CONTINUE TO FLUCTUATE BETWEEN IFR/MVFR SO HAVE TRIED TO CAPTURE THAT
IN THE TAFS...WITH VSBYS MAINLY IN THE MVFR RANGE WHERE IT IS
RAINING AND VFR WHERE IT REMAINS DRY. ENDED PRECIP MAINLY TOWARD
DAYBREAK...BUT DO EXPECT LOW STRATUS TO LINGER THROUGH THE MORNING
AT MOST LOCATIONS. SCALED BACK MENTION OF THUNDER ONLY TO
KOTM...WHERE MODELS NOW PROJECTING THE BETTER AXIS OF INSTABILITY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SERN HALF OF
FORECAST AREA THIS AFTERNOON AND TONIGHT.

&&

SHORT TERM/AVIATION...ALBRECHT
LONG TERM...MOYER
Hazardous weather outlook, Sep 12, 4:11 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT FRI SEP 12 2008

IAZ049-050-060>062-071>075-081>086-092>097-132115-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
411 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN AND A FEW THUNDERSTORMS CAN BE EXPECTED TONIGHT. MANY OF
THESE SHOWERS WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY
RAINFALL...WHICH MAY OCCUR FOR PROLONGED PERIODS OF TIME. AN
ADDITIONAL ONE TO THREE INCHES OF RAIN MAY FALL THROUGH DAYBREAK
SATURDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER INTO SATURDAY AS
WELL...THOUGH ANY THUNDERSTORMS AND MODERATE RAIN WILL BE LIMITED
TO AREAS SOUTHEAST OF TAMA TO CHARITON.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
RATHER LOW...HOWEVER REPORTS OF FLOODING OR MEASURED HEAVY RAIN
ACCUMULATIONS ARE ENCOURAGED.

IAZ004>007-015>017-023>028-033>039-044>048-057>059-070-132115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-
411 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
NORTHWEST OF FORT DODGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:17 PM CDTRiver Flood WarningDMXLucas4 days
Sep 12, 11:24 PM CDTFlash Flood WarningDMXLucas2 hr
Sep 13, 12:07 AM CDTRiver Flood WarningDMXTaylor6 hr
Sep 13, 2:54 AM CDTFlash Flood WarningDMXDavis6 hr
Sep 13, 6:18 AM CDTRiver Flood WarningDMXMahaska, Marion24 hr
Sep 13, 8:47 AM CDTAreal Flood WarningDMXDavis11 hr
Sep 13, 8:55 AM CDTAreal Flood WarningDMXLucas11 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.